SLR - November 2016 - Jessica Brodie

Ischemic Limb Gangrene with Pulses

Reference: Warkentin TE. Ischemic Limb Gangrene with Pulses. N Engl J Med. 2015 Aug 13; 373(7), 642–655

Scientific Literature Review

Reviewed By: Jessica Brodie, DPM
Residency Program: NYU Lutheran Medical Center

Podiatric Relevance: This article differentiates between diagnosis and treatment of venous limb gangrene, which is strongly associated with unilateral deep-vein thrombosis (DVT), and symmetric peripheral gangrene, which involves acral limb ischemic necrosis typically without the presence of deep-vein thrombosis (DVT), both of which represent a form of ischemic limb gangrene with palpable pulses and have common disturbances within the procoagulant-anticoagulant balance. This can directly affect a podiatric surgeon, as ischemic necrosis is most commonly visualized in the feet and lower extremities, although it can also been seen in the hands, and to a lesser extent the nose, lips, ears, scalp and genitals. The authors of this article were addressing the cascade of events resulting in the various microthrombotic events and the effect of specific anticoagulation treatment options.

Methods: Venous limb gangrene is seen in patients with acral ischemic necrosis in the presence of a DVT and is often seen in postpartum or postoperative patients, as well as those with cancer. A prominent link was noted between patients with venous gangrene and those with underlying acquired hypercoagulability states, such as cancer-associated consumptive coagulopathy, Heparin-induced thrombocytopenia and antiphospholipid syndrome, all of which are aggravated by protein C depletion associated with administration of Warfarin and other coumadin derivatives. Good laboratory markers of note are an INR >4 and a severely reduced protein C level, which parallels a decrease in factor VII production. It was noted that at least 50 percent of patients with venous gangrene have underlying cancer.

The article notes a characteristic clinical picture where patients were found to have phlegmasia or venous limb gangrene soon after the heparin-Warfarin overlap. This initial phase of Heparin treatment, which begins five to 10 days after onset, was associated with an increase in overall platelet count and a concomitant drastic decrease in platelet count once the Heparin was stopped. Unlike patients with Heparin-induced thrombocytompenia, where ischemic limb injuries occur in five percent of patients, these patients test negative for Heparin-depended, platelet-activating antibodies and the platelet count increases if Heparin is restarted. It was also noted that Warfarin does not inhibit cancer-associated hypercoagulability while also predisposing the patient to microthrombosis by depleting protein C activity.  Warfarin-associated venous limb gangrene differs from Warfarin-induced skin necrosis in that Warfarin-induced skin necrosis is characterized by localized skin or subdermal necrosis typically seen in nonacral location, although both can have onset of tissue necrosis on about the second to sixth day after initiating therapy.

Symmetric peripheral gangrene and purpura fulminans are both associated with thrombocytopenia and coagulopathy in critically ill patients, typically affecting distal limbs. In the cases of purpura fulminans, patients commonly have septicemia and cardiac failure, usually present with metabolic acidosis, and typically present with nonacral, as well as acral, skin necrosis. Most patients with symmetric peripheral gangrene have septic shock; however, it can also occur in patients without shock with a severe systemic inflammatory state in the absence of overt disseminated intravascular coagulation.  Septic shock caused by meningococcemia is commonly seen with this presentation due to its association with failure of the protein C natural-anticoagulant pathway. Acute ischemic hepatitis, or “shock liver,” has also been identified as a potential risk factor for symmetric peripheral gangrene or purpura fulminans.

Results: Venous limb gangrene was noted to be able to be prevented if Warfarin therapy is avoided or promptly reversed with vitamin K in patients with an acute DVT and associated thrombocytopenia or coagulopathy indicating a potential diagnosis of cancer-associated coagulopathy or Heparin-induced thrombocytopenia. Avoidance of Warfarin during the acute phase of Heparin-induced thrombocytopenia is recommended, as well as stating that low-molecular weight heparin is superior to Warfarin in patients with cancer-associated DVTs. IVC filters should also be avoided in patients with hypercoagulable states, like cancer or Heparin-induced thrombocytopenia, as it can lead to venous gangrene.

Heparin is often the anticoagulant of choice as it can be monitored directly, utilizing anti-factor Xa level, and its clearance remains despite liver and renal failure. The paper references a recent meta-analysis that states that when Heparin is used in patients with sepsis, septic shock and infection-associated disseminated intravascular coagulation may be associated with a relative decrease of 12 percent in the rate of death. Recombinant activated protein C was noted to have been withdrawn from the marker after randomized trials showed no improvement in survival in septic shock, despite theoretical expectations. In regards to surgical intervention, early amputation should be avoided, when possible, as it can be difficult to distinguish viable tissue from nonviable tissue, so delaying intervention can be tissue sparing in the long term.

Conclusions: In conclusion, it was determined that venous limb gangrene requires a correction of abnormalities related with the use of vitamin K antagonists and aggressive anticoagulation. Treatment for symmetric peripheral gangrene, on the other hand, should involve Heparin-based anticoagulation and the substitution of natural anticoagulants. 

Educational Opportunities

Upcoming